Alert archive / Puerto Rico / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 24, 2019, 7:32 PM CDT. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 7:32 PM CDT (00:32 UTC)
- Expired
- Sep 24, 2019, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 8:27 PM CDT | FLASH FLOOD | Dorado, PR | FLOODING REPORTED ALONG CALLE NEPTUNO IN URBANIZATION DORADO DEL MAR. ONE PERSON TRAPPED INSIDE VEHICLE. |
| Sep 24, 8:31 PM CDT | FLASH FLOOD | Toa Baja, PR | FLOODING REPORTED ALONG ROAD PR-865 KM 3.2 IN DIRECTION TOWARDS GASOLINERA AMERICAN. |
| Sep 24, 8:43 PM CDT | FLASH FLOOD | Toa Baja, PR | FLOODING WAS REPORTED ALONG CALLE UNION AFTER IGLESIA CATOLICA MARIA DE LOURDES IN BARRIO CANDELARIA ARENAS. RESIDENCE WAS FLOODED. |
| Sep 24, 8:53 PM CDT | FLASH FLOOD | Toa Baja, PR | FLOODING WAS REPORTED ALONG CASA 4 IN CALLE FORTALEZA IN BARRIO CAMPANILLAS. 2 PEOPLE WERE TRAPPED IN THE RESIDENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
011
WGCA52 TJSJ 250032
FFWSJU
PRC017-021-033-051-054-061-091-127-135-137-143-145-250330-
/O.NEW.TJSJ.FF.W.0029.190925T0032Z-190925T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
832 PM AST Tue Sep 24 2019
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Vega Baja Municipality in Puerto Rico...
San Juan Municipality in Puerto Rico...
Florida Municipality in Puerto Rico...
Barceloneta Municipality in Puerto Rico...
Guaynabo Municipality in Puerto Rico...
Vega Alta Municipality in Puerto Rico...
Dorado Municipality in Puerto Rico...
Bayamon Municipality in Puerto Rico...
Toa Baja Municipality in Puerto Rico...
Catano Municipality in Puerto Rico...
Manati Municipality in Puerto Rico...
Toa Alta Municipality in Puerto Rico...
* Until 1130 PM AST
* At 829 PM AST, Doppler radar indicated rainbands with
thunderstorms producing heavy rain across the warned area. Up to
one inch of rain has already fallen. Flash flooding is expected to
begin shortly.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Additional rainfall amounts of 1 to 3 are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1847 6624 1845 6617 1847 6614 1843 6611
1844 6608 1847 6609 1845 6604 1840 6599
1837 6603 1830 6605 1828 6612 1828 6616
1826 6619 1832 6621 1837 6630 1836 6635
1833 6636 1838 6642 1834 6659 1848 6659
$$
ERG/RAM/GL/LISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 12:21 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Sep 24, 12:21 PM CDT, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
121 PM AST Tue Sep 24 2019
.SYNOPSIS...Tropical Storm Karen will push north over and around
Puerto Rico and the U.S. Virgin Islands but will remain two to
three hundred miles to the north even as late as the weekend. A
weak tropical wave will pass through on Sunday followed by a
period of relatively drier weather. A Flash Flood Watch and a
Tropical Storm Warning remain in effect.
&&
.SHORT TERM...Tonight through Thursday...
Tropical cyclone Karen remains disorganized this afternoon with most
of her convection to the south of the center of circulation with
some rain to the east. Its important not to focus on the center
of circulation as Karen will have impacts beyond its circulation.
Karen continues to move slowly northward across the Caribbean
waters. As Karen continues to move closer to the local islands,
weather conditions are expected to deteriorate through this
evening. Moderate to heavy rainfall with winds up to 25 mph and
higher gusts can be expected through the overnight hours. At this
time TJUA dual pol storm total accumulation shows rainfall
amounts ranging from 1 to 2 inches over Saint Thomas. These fell
earlier this morning. Analysis of current weather conditions show
the air ahead of Karen is saturated, most of the local TAF
station's have dew point temperatures within 2 to 4 degrees of the
actual temperature. In addition, winds out of the east to
southeast at 15 to 20 mph, are expected winds to increase this
afternoon.
Wednesday through the end of the week wet conditions are forecast
to continue due to lingering moisture pulling across the region
as a result of east to southeast wind flow. Furthermore, soils
will remain saturated due to previous days' rainfall, and any
additional rain will cause flooding. Recent guidance shows
precipitable water values remaining above 2.0 inches through
Thursday.
.LONG TERM...Friday through Wednesday...
The remnants of Tropical Storm Karen move northeast and try to
escape the box bounded by 65-60 W and 20-30 N, But it reverses
course Friday and Saturday so that by Monday it is a little over 360
miles north northwest of San Juan. This and the introduction of
higher pressure to the northwest causes formerly southwest flow to
become more northeast and causes moisture associated with the
remnants of Karen to return Friday through Sunday. High pressure at
the surface that earlier was ridging into the northeastern Caribbean
sea is now being eroded by Lorenzo--likely a Hurricane by Saturday--
so that only gentle trade winds from the east prevail over the local
area at the surface. This brings in a tropical wave toward the area.
However since the wave is able to move much faster over the
Caribbean than at our latitudes it weakens and is sheared out before
it can arrive. It does push though in much weaker condition on
Sunday, followed by relatively drier air. By Monday, high pressure
at 700 mb is parked just the other side of the Leeward Islands and
this causes the flow to shift to the southeast at lower levels over
the local area at least until Tuesday. Then relatively weak easterly
flow continues with only modest moisture.
All this means that relatively wet weather will continue Friday
through Sunday, although activity fades during the period. Then
drier air will allow more sunshine for the rest of the week. Showers
will generally be locally generated then. The southeast flow at the
beginning of the week will warm temperatures, particularly on the
north side of Puerto Rico so highs will again approach the low to
mid 90s in the southeast flow--if not in San Juan then just inland,
where sea breezes might not reach. Although Saharan dust will play
little role during the period, the NAAPS model is showing sulfates
from South America that may reduce visibilities somewhat.
&&
.AVIATION...VCSH/VCTS are expected to continue to prevail through 25/12Z as TS
Karen and associated rainbands will continue to move across the
Leeward and ern Puerto Rico terminal sites. Terminal sites can
expect MVRF conds as a result of +SHRA/+VCTS today. Winds thru
25/03Z east at 15 to 20 kts with higher gust up to 30, increasing
to 20 to 30 kt gusts to 40. Winds become southwesterly btwn
25/06-12Z.
&&
.MARINE...Seas at Ponce have diminished this morning. As the core
of Tropical Storm Karen passes to the east there will likely be an
increase in the seas across the near shore Caribbean waters,
including those east of Puerto Rico around the U.S. Virgin
Islands and those in the Atlantic on the east side of Puerto Rico.
Models show seas diminishing very rapidly on wednesday and this
appears to be a very good solution. Small Craft Advisory
conditions should not return before the end of the month.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 76 91 78 91 / 80 60 50 60
STT 80 87 80 87 / 80 60 60 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Wednesday afternoon for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
Tropical Storm Warning for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
VI...Flash Flood Watch through Wednesday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
AM...Tropical Storm Warning for Anegada Passage Southward to 17N-
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM.
&&
SHORT TERM...TW
LONG TERM....WSHazardous weather outlook, Sep 24, 4:20 AM CDT, 15 hours 12 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 518 AM AST martes 24 de septiembre de 2019 AMZ710>745-PRZ001>013-251000- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 518 AM AST martes 24 de septiembre de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. Favor referirse al Comunicado Local sobre Depresion Tropical Karen (HLSSPN). AMZ715-725-VIZ001-002-251000- San Tomas, San John y Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe- 518 AM AST lmartes 24 de septiembre de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. Favor referirse al Comunicado Local sobre Depresion Tropical Karen (HLSSPN).
In the hours before
Local storm report, Sep 24, 3:47 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
447 PM AST TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FLOOD BAYAMON 18.38N 66.16W
09/24/2019 BAYAMON PR 911 CALL CENTER
FLOODING REPORTED ALONG ROAD PR-2 NEAR AVENIDA ONGAY
BEHIND SAN PABLO HOSPITAL.
0200 PM FLASH FLOOD GUAYNABO 18.39N 66.11W
09/24/2019 GUAYNABO PR EMERGENCY MNGR
FLOODING WAS REPORTED ALONG MARTINEZ NADAL NEAR SECTOR
SAN PATRICIO.
0302 PM FLOOD JUANA DIAZ 18.05N 66.51W
09/24/2019 JUANA DIAZ PR 911 CALL CENTER
FLOODING WAS REPORTED ALONG CALLE 6 WITH THE CORNER WITH
CALLE 8 IN BARRIO RIO CANAS ABAJO SECTOR PARCELAS NUEVAS
PASSING PANADERIA TORRES.
0304 PM FLOOD VEGA BAJA 18.44N 66.40W
09/24/2019 VEGA BAJA PR EMERGENCY MNGR
FLOODING REPORTED ALONG ROAD PR-2 NEAR SECTOR TORTUGUERO.
0427 PM FLASH FLOOD JAYUYA 18.22N 66.60W
09/24/2019 JAYUYA PR EMERGENCY MNGR
PUENTE CARICABOA IS IMPASSABLE DUE TO RIO SALIENTE OUT OF
ITS BANKS.
&&
GLOJEROThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:50 PM CDT | Special Marine Warning | JSJ | 115 min | |
| Sep 24, 8:46 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 24, 9:09 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 24, 9:54 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 24, 10:30 PM CDT | Flash Flood Warning | JSJ | 90 min | |
| Sep 25, 8:48 AM CDT | Areal Flood Warning | JSJ | 4 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.